Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 55, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 27, 2000, 1:18 PM EDT for Letcher County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2000, 1:18 PM EDT (17:18 UTC)
- Expired
- May 27, 2000, 1:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Letcher County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
562 WUUS53 KJKL 271719 SVRJKL KYC133-271745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 118 PM EDT SAT MAY 27 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LETCHER COUNTY IN SOUTHEAST KENTUCKY * UNTIL 145 PM EDT * AT 118 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF HORN...OR ABOUT 6 MILES NORTH OF WHITESBURG...MOVING EAST AT 45 MPH. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. GREIF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:25 AM EDT, 8 hours 53 minutes earlier.
Area forecast discussion, May 27, 4:25 AM EDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 425 AM EDT SAT MAY 27 2000 RATHER DIFFICULT FORECAST REGARDING AMOUNT AND COVERAGE OF PRECIP FOR FIRST PERIOD. 06Z SURFACE ANALYSIS SHOWING WARM FRONT PROGRESSING NORTHWARD ACROSS FA THIS MORNING. SHOULD MOVE MOSTLY OUT OF FA BY MID MORNING...BUT DOES SEEM TO BE SLOWING DOWN QUITE A BIT. ONE CONCERN IS CONVECTION CURRENTLY OVER NORTHERN ARKANSAS/SOUTHEAST MISSOURI MOVING INTO WESTERN KENTUCKY/TENNESSEE ALONG AN EAST-WEST ORIENTED SURFACE TROUGH. SO FAR THE CLOUD TOPS HAVE SHOWN SIGNS OF COOLING. WITH A DECENT LOW LEVEL JET IN PLACE...INDICATES THAT WE COULD BE SETTING UP FOR A TRAINING EVENT OF HEAVY PRECIP ALONG AND NORTH OF THE SURFACE BOUNDARY CURRENTLY LOCATED ROUGHLY ACROSS NORTHERN ARKANSAS...WESTERN TENNESSEE...AND INTO SOUTHERN KENTUCKY. THIS BOUNDARY DOES NOT SEEM TO BE MOVING MUCH. MOS NUMBERS ARE SHOWING 80 POPS FOR FIRST PERIOD...A FAR CRY FROM THE PREVIOUS RUN OF 30 AND 40 POPS. ENOUGH OF A LOW LEVEL JET AND PRECIPITABLE WATER TO GO CATEGORICAL POPS...BUT MAY MAKE A LAST MINUTE CHANGE IF I SEE A TREND TOWARD SOMETHING DRASTICALLY DIFFERENT. FLASH FLOOD WATCH IS NOT OUT OF THE QUESTION. RIGHT NOW IT IS HARD TO TELL WHERE HEAVIER PRECIP IF ANY WILL OCCUR TODAY ACROSS FA. SOUTHERN COUNTIES DEFINITELY AT MORE RISK FOR FLOODING THAN NORTHERN COUNTIES. WILL PROBABLY HOLD OFF ON A WATCH AND LET DAY SHIFT TAKE A CLOSER LOOK AS THE DAY WEARS ON. THE BEST LIGHT SHOW WILL PROBABLY BE TONIGHT AS THE COLD FRONT DRAWS NEARER AND INSTABILITY INCREASES A BIT. WE HAVE THE POTENTIAL FOR SOME HEAVY RAIN AS PRECIPITABLE WATER REMAINS GENERALLY ABOVE 1.5 IN. LOOKING AT A POSSIBILITY OF SEVERE WX FOR TODAY AND TONIGHT AS COLD FRONT APPROACHES. PROGGED FREEZING LEVELS AND WET-BULB ZERO HEIGHTS ARE RUNNING QUITE HIGH...SO CRITERIA AT LEAST FOR JUDGING HAIL SIZE WITH STORMS WILL SUBSEQUENTLY BE MUCH HIGHER AS WELL. AS MENTIONED EARLIER...WARM FRONT SEEMS TO BE SLOWING DOWN. THIS INDICATES THE OCCLUSION PROCESS WILL PROBABLY BEGIN TO TAKE PLACE BY LATE TONIGHT/EARLY SUNDAY MORNING. THE EARLIER CHARACTERISTICS OF A MORE PROGRESSIVE UPPER WAVE...WHICH INITIALLY HELPED TO BRING A QUICK RETURN OF THE WARM FRONTAL BOUNDARY TO THE REGION...IS BEING HAMPERED BY A STUBBORN UPPER TROUGH TO THE NORTHEAST. WITH A SURFACE OCCLUSION LOOKING MORE IMMINENT ACROSS THE UPPER OHIO VALLEY...COULD PUT A DAMPER ON MEMORIAL DAY PLANS. HAVE ALREADY PUT A SUNDAY NIGHT GROUP INCLUDING A CHANCE FOR SHOWERS AND WE MAY NEED TO ADD PRECIP CHANCE FOR MEMORIAL DAY. DAY SHIFT WILL NEED TO LOOK AT MEMORIAL DAY A LITTLE CLOSER ONCE WE GET A BETTER HANDLE ON THIS OCCLUSION PROCESS COUPLED WITH THE CLOSED UPPER LOW. I LEAN MORE TOWARD A WETTER SOLUTION ESPECIALLY IN THE MORNING OF MEMORIAL DAY AT THIS TIME. .JKL...NONE. HEINLEIN
In the hours before
Local storm report, May 27, 7:50 AM EDT, 5 hours 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
750 AM EDT SUN MAY 27 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM 6 E MOUNT STERLING KY 0.88 INCH HAIL
05/27/00 MONTGOMERY
HEINLEINThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:23 AM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 37 min |
| May 27, 5:10 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 65 min |
| May 27, 6:20 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 40 min |
| May 27, 6:47 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 58 min |
| May 27, 7:14 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 61 min |
| May 27, 7:40 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox | 65 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.